Drug and Food interactions eg Theophyllines

Helloo,

had a chat with my consultant today and bought up a problem that happens every now & again.

I get tachycardia and also chest pains every now & again - no connection to just having a ventolin neb, wasn't on the s/c either!

Asked about varying theo levels and he suggested it could be a food and drug interactions. I know grapefruit interacts with things like ACE inhibitors ( heart pills) something to do with absorbtion. I also know of the drug interations as detailed on the leaflet in the box.

So, does anyone know about interactions of food such as Grapefruit ( whole & juiced) and cranberry (Juice or extract capsules) and Theophylline?

Please let me know.... though I do have a grapefruit to try and will keep a log of any symptoms and try to remember what I have eaten!

Any suggestions from other peeps and medical peeps alike!

Thanks

Kate

XXX

17 Replies

oldestnewest
  • Sorry Kate can't help with your question but was about to post something along the same lines so hope you don't mind me gate crashing.

    my son takes Slo-phyllin and just after chrismas took an extra dose by mistake, he had 2 250mg within a couple of hours. Had strange effects. body jerking (but not fitting), stomach pain, sore legs??? but most noticable was inability to sleep. Completely hyper. Before we worked out he had taken too much I took him to docs but she put it down too a virus. I managed to get her to agree to check theo levels which she did but was now 18 hours after last dose. Levels came back as 14.9. The past few days he has had similar stomach pains which get better after eating and has hardly slept for the past 2 nights. i know he hasn't taken any extra doses as i now give it to him. was wondering if anything can increase levels/absorption as he has been on this dose for 6 months now so seems strange it would suddenly be a prob. Havan't asked for blood test as she was so reluctant to do one last time and he doesn't really have any other symptons. pulse is a bit high (100 - 120) bit otherwise he seems fine. Don't think I can take another night of no sleep for no reason. can deal with asthma - have a plan for that - this is just loopy.lol.

  • Kate, have you tried eliminating caffeine from your diet. Molecularly theophylline and caffeine are quite similar, and although don't truly interract, I found that caffeine greatly enhanced any negative side-effects of theophylline. I felt my heart racing; I got a swimmy head; I lost my balance; and it kind of felt like the worst bits of being drunk and having a hangover all at the same time. Ever since I cut caffeine out I haven't had any of these side-effects, but I sure do notice it if I accidentally have any caffeine.

    It might be worth a try if you haven't already.

    Becky.

  • Hi Becky,

    I am already virtually caffein free. CF tea, CF coffee, herby teas most of the time.

    No coke etc. I do know that it makes me feel very sick if I have a strong cup of coffee.

    Anyway, been on Google - there are virtually no problems with grapefruit. Only a slight lowering of plasma levels - insignificant according to the research.

    The only food that came up was Cayenne! and I don't eat gallons of cayenne if any.

    Thanks for the info anyway.

    Will report my findings to my Cons.

    Kate

    XXX

    PS Koolcat - don't worry about the Hijack!

    Absorbtion rates can change - either up or down - I found a couple of years ago that my therapeutic levels were down so had to increase my dose.

    I would ask for a blood test - I think 6 hrs after dose (???) to get the maximum that he has in his body. Normal should be between 10 & 20. He may be absorbing more and eliminating less (??) so levels are creaping up. sorry can't be of more help. There are some Theophylling Gurus here who may be able to help more.

    XXX

  • Kate, I have spent stupid amounts of time reserching interactions with theophylline mainly cos of the industrial amounts I can easily tolerate.

    try:

    rxlist.com/cgi/generic/theo...

    numarkpharmacists.com/hn/Dr...

    home.caregroup.org/clinical...

    There was another really good site but I have lost my bookmarks will come back when I find it again!

    Bex

  • Thanks Bex,

    Never really done much digging on the subject as I am fairly OK with it.

    Will have a look in a mo!

    Take care

    Kate

    XXX

  • Kate I hope you can find the info you need.

    Koolkat..we have had probs with my son and slo-phyllin, the most recent info I had from Rbh is ...levels should be checked 4-6 post dose..If the dose is changed repeat levels should be taken after 3-4 days. levels between 10 and 20 give a bronchio dilator (sp) effect but lower levels between 5 and 10 are effective as an anti inflammatry. Sean had real probs with varying levels and seizure so was taken off the drug 3 weeks ago.

    j x

  • Thanks for the messages guys.

    After another fragmented night have conceeded and phoned docs for appointment to get levels checked. All wound up and ready for a fight with receptionist about getting an appointment and then having to convince the gp I really think there is a problem when I was told I can see nurse who will give form for blood test, with no fuss what so ever!!

    So we are off at 4.00pm to have blood test - results take 2 days through Gp request so am considering missing tonights dose just in case, also to see if it makes the slightest bit of difference. If it's not this - what else could it be????????

    Ho Hum x x x x

  • Thanks for the messages guys.

    After another fragmented night have conceeded and phoned docs for appointment to get levels checked. All wound up and ready for a fight with receptionist about getting an appointment and then having to convince the gp I really think there is a problem when I was told I can see nurse who will give form for blood test, with no fuss what so ever!!

    So we are off at 4.00pm to have blood test - results take 2 days through Gp request so am considering missing tonights dose just in case, also to see if it makes the slightest bit of difference. If it's not this - what else could it be????????

    Ho Hum x x x x

  • OOOps replied twice!!!

  • Same thing happens to me too intermittently - on theophylline too. I will try & keep a food diary too. I know when my levels are a getting a bit high, usually if I am on particular antibiotics, as I feel sick & get the yellow runs! (sorry about the graphics) but haven't noticed it coinciding with the tachycardia & chest pains. Caffeine does muck me up, but it also bronchodilates me too, so I tend to avoid it generally, and have it as a treat or when I'm travelling & feel rough. I think cranberry juice ""thins"" the blood so people on Warfarin aren't supposed to have it but haven't found any other info on it yet.

  • Alcohol and theophylline

    My cons decided to give theophylline a try yesterday, and having just got my prescription from a late night chemist last night, I was a bit dismayed on reading the leaflet that it says to ""tell your doctor if you drink alcohol"" but the leaflet doesn't tell you not to, and having read some of the drug info sites, I'm none the wiser.....

    Anybody know what the situation is.... am I safe to have a drink or 2 .... ok, may be a few.....

    Don't really want to have to give up alcohol but will it cause me any probs?

    Kat

  • (Koolkat - have deleted your double post!)

  • Good heavens I have been knocking back the odd drink on phyllocontin forever. RBH have no problem with the odd drink I even emailed and checked. Alchohol is dealt with by the liver and the liver also deals with theophyline. Now there is thread somewhere here that asks talkes about theophyline levels where our dear Dr Emily H tells us about drink and theophyline I will find and bump it for you.

    Bex

  • I too have been knocking back Uniphylline for years with alcohol - in sensible amounts though! Absolutely no problems at all.

    Kate *hic*

  • Yes, didn't Em verify that she had thoroughly tested all aspects of theophylline and alcohol interactions? :)

  • Cath, I think that was the jist of it. typical Em always willing to research for the benefit of all of us :)

    Bex

  • Cheers Everybody

    I I found some of the other threads but not the one you bumped! I've read it through a couple of times now and its gradually making more sense.

    I guess some of my recent posts make me outto be an alcoholic chocoholic! not quite that bad but I do enjoy a drink or so on ""weekend"" mights (Thursday till Sunday) and occasionally other times when stressed.....

    The bit about hangovers seems v scary though so I guess I might need to moderate it a bit till I work out how it affects me. THe interesting bit is that the Cons who prescribed it was keen topoint out there might be a few side effects - heart rate, queasyness are the main ones I remember, but didn't go into any detail about levels or toxicity, and certainly didn't go into taking them at same time etc....

    I'll see what happens over the next couple of weeks, and then I'm back in clinic for another review so I guess I need to get some questions together by then.....

    Kat

You may also like...